Florida, 2022

Hail and Damaging Winds in Florida, May 6, 2022

May 6, 2022 · NWS MOB · 7 events in 3 counties and zones

A line of severe thunderstorms organized to the west of the area during the early morning hours and raced across the area during the morning. The storms produced several reports of wind damage along with two tornadoes.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MOB wrote it up.

A line of severe thunderstorms organized to the west of the area during the early morning hours and raced across the area during the morning. The storms produced several reports of wind damage along with two tornadoes.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before the first event at May 6, 2:59 AM CST, 21 minutes earlier.

Area forecast discussion, May 6, 2:59 AM CST, 21 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
359 AM CDT Fri May 6 2022

.NEAR TERM UPDATE /Now Through Saturday/...For today, a rather
complex near term forecast with several moving parts to setup an
active severe weather day and honestly one of the hardest
conditional forecasts I can remember. This discussion will
specifically focus on the next 12 hours.

Currently, a few strong storms have entered into our western
counties along a surging outflow boundary. This is also associated
with some weak upper level diffluence ahead of a strengthening
subtropical jet rounding the base of the main upper trough. This
should allow for continued convection over the next few hours;
however, the convection is beginning to outpace the better
synoptic ascent. Recent RAP mesoanalysis suggests about 1000 to
1500 J/kg of MlCAPE across southeastern Mississippi and quickly
decreasing as it approaches the I-65 corridor. Deep layer shear
values based off the KMOB VAD wind profile are flirting around the
45 to 50 knot range with some decent curvature in the lowest
first 1KM leading to srh values of around 200 m2/s2. While the big
numbers sound all scary, the profile also suggests significant
backing in the 2 to 4km layer leading to a shear vector
orientation more parallel to the southwest to northeast oriented
outflow boundary leading to the boundary undercutting most of the
convection. The main concern over the next 2 hours or so this will
likely be confined to the coastal waters and the Alabama coast
where some stronger storms could be capable of damaging winds and
maybe a waterspout. This has already been seen as the line segment
currently crossing Lake Pontchartrain is much better oriented to
the low level shear and several bowing segments and a few embedded
QLCS mesovortexes have been noted. This appears to be noted by
convective allowing models; however, this is likely the lower
severe risk for the day.

The main synoptic diffluence aloft will pivot quickly into the area
shortly after sunrise leading to a synoptic environment supportive of
storms. Two main scenarios seem possible and will likely be highly
dependent on how the convection currently ongoing progresses.

Scenario 1 would be the best case scenario. This scenario results in
the current convection moving across the area over the next couple
of hours and convectively overturning the environment. Subsidence in
the wake of the storms would help limit coverage during the mid-
morning hours keeping storms from developing and thus keeping the
severe threat to a minimum. In this scenario, we would really have
to watch our far eastern counties for a strong storm or two during
the early afternoon hours but most areas would sneak away with
little to no issues. Confidence in this scenario is moderate given
current radar presentation and earlier high-res guidance which
appears to have handled the approaching line much better. However,
recent high-res rapid refresh runs (HRRR) have trended away from
this solution and more towards the next solution.

Scenario 2 is the not good scenario and could pose a rather
significant severe risk mainly to areas east of I-65. If the current
convection is to able clear or weaken across the area and allow for
rapid airmass recovery in advance of the upper trough, scattered to
numerous storms will be able to develop across the area in response
to the increasing diffluence aloft. Current surface observations
with dewpoints in the wake of the current convection and radar
trends suggest that recovery will likely happen rather quickly and
given recent high-res guidance having initiation sometime after 7 AM
CDT with ample coverage confidence in this scenario is increasing.
The best chance of strong to severe storms appears to be along and
east of I-65 around 10 am into the early afternoon where more
recovery time and daytime heating can occur. The bigger issue is the
environment and recent trends in the environment that these storms
would develop in. Embedded within the strengthening flow will be
steep mid-level lapse rates. These will overspread the rapidly
recovered air with dewpoints in the upper 60s to low 70s leading to
ample MLCape values of 1500 to 2500 J/KG so what storms that do go
up will likely go up in a hurry. Forecast soundings also show
effective bulk wind difference of 40 to 50 knots especially east of
I-65 which will be supportive of storm organization including bowing
segments and supercells. The biggest concern of late has been the
improvements in the low-level shear as hodographs have quickly
improved to a rather long curved hodograph (for this area this time
of year). Low level 0-1km shear has certainly increased to around 20
knots and rather strong streamwise vorticity through the lowest 1km.
given the steep low level lapse rates and moisture full low levels,
0-3km cape values will range from 125 to 150 J/kg supporting
sufficient stretching in the low levels. Overall, this environment
has trended from a hail/damaging wind threat to an all hazards
including the potential for a couple of tornadoes. DCAPE values will
range in the 1000 to 1500 range supporting strong downdrafts that
can bring damaging winds and potentially some larger hail in excess
of golf ball. Low-level shear appears to be weaker closer to the
coast potentially favoring a hail threat as you move south.
Confidence in this solution is moderate but increasing with recent
guidance and mesoscale trends the next 3 to 4 hours will be critical
in the evolution. If trends continue then some adjustments may be
needed to the severe outlook.

Storms should quickly clear during the mid-afternoon into the early
evening as the main upper trough moves eastward. Temperatures will
be warm with highs in the upper 80s across the area. /03

For tonight through Saturday, an upper trof over the eastern
states amplifies while the axis slowly moves to near the East
Coast. In the wake of today's active convection, an associated
surface low will have brought a frontal boundary southward through
much of the interior portion of the forecast area by early this
evening which then progresses through the remainder of the area
overnight. Dry conditions are expected for tonight and Saturday.
Lows tonight range from the upper 50s well inland to the mid 60s
at the coast. Highs on Saturday range from the lower 80s well
inland to the mid to upper 80s over the remainder of the area. A
high risk of rip currents is in effect through Saturday. /29

&&

.SHORT TERM /Saturday night Through Sunday night/...An upper trof
oriented near the East Coast drifts eastward and evolves into an
upper low centered just off the North Carolina coast. An upper
ridge meanwhile amplifies while advancing from the central states
and becomes oriented from the lower/mid Mississippi River valley
to the eastern Great Lakes. A massive surface ridge shifts slowly
eastward across the eastern states during the period which allows
for northerly winds over the forecast area to gradually switch to
a southeasterly flow. Dry conditions are expected to continue over
the area through the period. Lows Saturday night range from the
mid 50s well inland to the lower/mid 60s at the coast. Highs on
Sunday will be mostly 85 to 90. Lows Sunday night range from the
lower 60s well inland to near 70 at the immediate coast. A
moderate risk of rip currents is expected through the period. /29

&&

.EXTENDED TERM /Monday Through Thursday/...The upper low centered
just off the North Carolina coast takes a slow and unusual
trajectory into the extreme southeast states through the period.
The upper ridge oriented from the lower/mid Mississippi River
valley to the eastern Great Lakes meanwhile slowly retreats
westward commensurate with the slow approach of the upper low. Dry
conditions prevail over the area through the period, although some
isolated showers and storms may develop Wednesday night over the
coastal counties depending on if a modest series of shortwaves
within the northerly flow aloft prove sufficient to initiate
convection. /29

&&

.MARINE...A strong southwesterly flow is expected today which
switches to a moderate to strong northwesterly flow tonight as a
cold front moves through the area. Have issued a Small Craft
Advisory which will be in effect for the entire marine area
through the early evening hours, then for the open Gulf waters
until 4 am Saturday morning.  A moderate to strong westerly to
northwesterly flow follows for Saturday then switches to a light
to moderate northerly flow Saturday night. A light to moderate
southerly flow develops Sunday and prevails through Tuesday. /29

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...High Rip Current Risk through Saturday afternoon for ALZ265-266.

FL...High Rip Current Risk through Saturday afternoon for FLZ202-204-
     206.

MS...None.
GM...Small Craft Advisory until 10 PM CDT this evening for GMZ630>636.

     Small Craft Advisory until 4 AM CDT Saturday for GMZ650-655-670-
     675.

&&

This product is also available on the web at:
www.weather.gov/mob

In the hours before

Special weather statement, May 5, 11:55 PM CST, 3 hours 25 minutes before
Special Weather Statement
National Weather Service Mobile AL
1255 AM CDT Fri May 6 2022

MSZ075-076-078-079-060700-
Stone MS-Perry MS-Greene MS-George MS-
1255 AM CDT Fri May 6 2022

...Strong thunderstorms will impact portions of northwestern George,
southern Perry, southwestern Greene and Stone Counties through 200 AM
CDT...

At 1254 AM CDT, National Weather Service doppler radar indicated
strong thunderstorms along a line extending from 3 miles southeast of
New Augusta to 3 miles southeast of Brooklyn to 11 miles west of
Wiggins to 4 miles northeast of Mcneil. Movement was east at 15 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Wiggins, Perkinston, McHenry, Beaumont, New Augusta and McLain.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3090 8934 3091 8932 3091 8914 3109 8915
      3124 8900 3117 8860 3096 8878 3076 8901
      3068 8915 3068 8924 3065 8924 3065 8934
TIME...MOT...LOC 0554Z 280DEG 13KT 3116 8901 3102 8915 3084 8933 3073
8960

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Black
Special weather statement, May 6, 1:53 AM CST, 1 hour 27 minutes before
Special Weather Statement
National Weather Service Mobile AL
253 AM CDT Fri May 6 2022

ALZ261-263-265-MSZ079-060845-
Mobile Coastal AL-Mobile Central AL-Mobile Inland AL-George MS-
253 AM CDT Fri May 6 2022

...Strong thunderstorms will impact portions of Mobile and
southeastern George Counties through 345 AM CDT...

At 252 AM CDT, National Weather Service doppler radar indicated
strong thunderstorms along a line extending from 7 miles north of
Wade to 3 miles northwest of Escatawpa to 8 miles southeast of Gulf
Park Estates to 21 miles southwest of Petit Bois Island. Movement was
east at 45 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Midtown Mobile, Downtown Mobile, Prichard, Tillmans Corner, Saraland,
Theodore, Chickasaw, Satsuma, Grand Bay, Bayou La Batre, Creola,
Dauphin Island, Chunchula, Axis, Semmes, Tanner Williams, I65 And
I165, Coden, Mobile Regional Airport and Wilmer.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3025 8821 3025 8818 3036 8819 3032 8826
      3038 8824 3039 8840 3074 8841 3073 8867
      3084 8868 3099 8797 3068 8801 3075 8804
      3028 8812 3026 8817 3025 8808 3023 8831
TIME...MOT...LOC 0752Z 262DEG 38KT 3075 8861 3051 8861 3026 8870 3006
8882

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Black
Special weather statement, May 6, 3:00 AM CST, 20 minutes before
Special Weather Statement
National Weather Service Mobile AL
400 AM CDT Fri May 6 2022

ALZ053>057-059-262-060945-
Wilcox AL-Clarke AL-Baldwin Inland AL-Monroe AL-Conecuh AL-Butler AL-
Escambia AL-
400 AM CDT Fri May 6 2022

...Strong thunderstorms will impact portions of northwestern Butler,
Monroe, northwestern Baldwin, east central Clarke, western Escambia,
southeastern Wilcox and central Conecuh Counties through 445 AM
CDT...

At 400 AM CDT, National Weather Service doppler radar indicated
strong thunderstorms along a line extending from 10 miles northwest
of Peterman to 6 miles west of Frisco City to 5 miles southwest of
Uriah to 6 miles west of Poarch Creek Reservation. Movement was
northeast at 40 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Atmore, Monroeville, Frisco City, Stockton, McCullough, Peterman,
Uriah, Excel, Beatrice, Vredenburgh, Repton, Pine Apple, Pollard, I65
And US 84, I65 And CR 1, I65 And AL 113, I65 And AL 21 and Poarch
Creek Reservation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3196 8686 3196 8683 3194 8682 3101 8714
      3100 8760 3098 8759 3097 8789 3099 8787
      3099 8789 3102 8790 3120 8783 3145 8764
      3179 8754 3205 8700 3205 8687
TIME...MOT...LOC 0900Z 239DEG 37KT 3167 8741 3144 8751 3124 8755 3110
8766

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Black

The radar

The Mobile radar (KMOB), 79 km away, was scanning. The volume nearest the first event began at 09:18 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Escambia

When
May 6, 3:20 AM CST to 3:22 AM CST
Where
Escambia County, 2 mi SW of Oak Grove
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
30.899, -87.454

High winds downed large trees at the intersection of Highway 97 and North Highway 99 blocking both lanes of Highway 99.

Thunderstorm Wind, Escambia

When
May 6, 3:20 AM CST to 3:22 AM CST
Where
Escambia County, 4 mi ESE of Barrineau Park
Measured
61 kt (70 mph) measured gust
Reported by
Mesonet
Coordinates
30.678, -87.368

Thunderstorm Wind, Escambia

When
May 6, 3:41 AM CST to 3:43 AM CST
Where
Escambia County, 2 mi NE of Ferry Pass
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
30.520, -87.196

High winds downed trees in the Riverview area along Scenic Highway.

Thunderstorm Wind, Santa Rosa

When
May 6, 3:45 AM CST to 3:47 AM CST
Where
Santa Rosa County, 5 mi SSW of Jay
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
30.883, -87.182

High winds damaged trees and large limbs were snapped southwest of Jay.

Thunderstorm Wind, Escambia

When
May 6, 3:57 AM CST
Where
Escambia County, 0.91 mi NE of Pensacola Beach
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
30.340, -87.120

Measured by Weatherstem site on Pensacola Beach.

Thunderstorm Wind, Okaloosa

When
May 6, 4:42 AM CST
Where
Okaloosa County, 2 mi NNE of Valparaiso
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
30.507, -86.487

Measured at the Okaloosa County EOC.

Hail, Okaloosa

When
May 6, 8:27 AM CST to 8:29 AM CST
Where
Okaloosa County, 1 mi ESE of Destin
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
30.375, -86.504

In addition to quarter size hail, three trees were snapped at the Destin Fire Department due to high winds.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2022Every state in 2022This day in weather historyWarnings in Florida, May 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1026050, 1026052, 1026218, 1026232, 1026243, 1027376, 1031788.